Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 255, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Nov 9, 2005, 4:09 PM EST for Erie County, Pennsylvania. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 9, 2005, 4:09 PM EST (21:09 UTC)
- Expired
- Nov 9, 2005, 5:15 PM EST
- In force
- 66 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
County Erie County, PA
The radar
The Buffalo radar (KBUF), 143 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 4:38 PM EST | HAIL 0.75 | 10 S Erie, PA | |
| Nov 9, 4:40 PM EST | HAIL 0.75 | North East, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 11:35 AM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 092109
SVRCLE
PAC049-092215-
/O.NEW.KCLE.SV.W.0255.051109T2109Z-051109T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
409 PM EST WED NOV 9 2005
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ERIE COUNTY IN NORTHWEST PENNSYLVANIA
* UNTIL 515 PM EST
* AT 407 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF NORTH EAST TO
33 MILES WEST OF ALBION...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE WATERFORD...UNION CITY...GIRARD...
ERIE...EDINBORO AND CORRY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.
LAT...LON 4215 8015 4210 8019 4204 8033 4200 8051
4185 8051 4186 7963 4199 7962 4200 7977
4227 7977 4224 7982 4223 7989 4214 8006
4217 8008
$$2 follow-up statements
000
WWUS51 KCLE 092128
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
428 PM EST WED NOV 9 2005
PAC049-092215-
/O.CON.KCLE.SV.W.0255.000000T0000Z-051109T2215Z/
ERIE PA-
428 PM EST WED NOV 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EST FOR ERIE
COUNTY...
AT 427 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF NORTH
EAST TO ALBION...AND MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
EDINBORO...
WATERFORD...
UNION CITY...
CORRY...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.
LAT...LON 4215 8015 4210 8019 4204 8033 4200 8051
4185 8051 4186 7963 4199 7962 4200 7977
4227 7977 4224 7982 4223 7989 4214 8006
4217 8008
$$000
WWUS51 KCLE 092216
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
516 PM EST WED NOV 9 2005
PAC049-092226-
/O.EXP.KCLE.SV.W.0255.000000T0000Z-051109T2215Z/
ERIE PA-
516 PM EST WED NOV 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY WILL EXPIRE AT 515
PM EST...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.
LAT...LON 4215 8015 4210 8019 4204 8033 4200 8051
4185 8051 4186 7963 4199 7962 4200 7977
4227 7977 4224 7982 4223 7989 4214 8006
4217 8008
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:58 PM EST, 11 minutes earlier.
Area forecast discussion, Nov 9, 3:58 PM EST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 358 PM EST WED NOV 9 2005 .SHORT TERM UPDATE (THIS EVENING)... QUICK UPDATE TO ISSUE A WIND ADVISORY GENERALLY EAST OF CLEVELAND ALONG THE LAKESHORE COUNTIES...INCLUDING GEAUGA OH AND CRAWFORD PA. A FEW ASOS SITES HAVE BEEN COMING IN VERY CLOSE TO ADVISORY CRITERIA ESPECIALLY ALONG THE LAKE...AND FEEL THAT WIND ADVISORY IS PROBABLY A GOOD CALL RIGHT ALONG THE FRONT. RUNS TIL 9 PM EST. && .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... EARLY AFTERNOON ANALYSIS DEPICTS A DEEP AREA OF LOW PRESSURE CENTERED JUST NORTH OF LAKE SUPERIOR IN CENTRAL ONTARIO...RAPIDLY MOVING TO THE EAST. FURTHER WEST...A FLAT RIDGE WAS CENTERED OVER MEXICO...WITH A CLOSED LOW STALLED JUST OFF THE COAST OF CALIFORNIA. MEANWHILE...A POTENT DISTURBANCE WAS RIDING ALONG THE NORTHERN PERIPHERY OF A RIDGE OVER THE PACIFIC NORTHWEST...BRINGING NOTHING MORE THAN A FEW HIGH CLOUDS TO WASHINGTON AND IDAHO. CLOSER TO HOME...A RAPIDLY INTENSIFYING SURFACE LOW WAS LOCATED OVER CENTRAL LAKE SUPERIOR...PUSHING A WARM FRONT THROUGH SOUTHERN NEW YORK AND DRAGGING A COLD FRONT THROUGH WESTERN OHIO. A FEW STRONG TO SEVERE STORMS HAD DEVELOPED THIS MORNING ALONG AND BEHIND THE WARM FRONT WHERE BEST UPPER LEVEL SUPPORT WAS LOCATED...BUT CONVECTION ALONG THE ACTUAL COLD FRONT REMAINED NIL SOUTH OF LAKE ERIE. BEST GUESS IS THAT CLOUD COVER INHIBITED THE HEATING NECESSARY TO SPARK OFF THUNDERSTORMS...AND THE 140KT 250MB JET STREAK WAS DISPLACED JUST A BIT TOO FAR NORTH TODAY TO PRECLUDE ANY WIDESPREAD CONVECTION. CONVECTION FIRED OVER LAKE ERIE AND PORTIONS OF WESTERN NEW YORK IN THE LEFT EXIT REGION OF AFOREMENTIONED JET STREAK...WHILE MOST OF OHIO WAS LOCATED IN THE LESS FAVORABLE RIGHT EXIT REGION. AS THE SYSTEM DEPARTS THE GREAT LAKES REGION THIS EVENING...A SUBSTANTIAL COOLDOWN IS IN STORE FOR OHIO AND NORTHWEST PENNSYLVANIA...AS WELL AS A FEW SCATTERED SNOW SHOWERS. GUIDANCE TEMPS FOR TONIGHT GENERALLY ADVERTISE UPPER 30S TO LOWER 40S...HOWEVER UPSTREAM DEWPOINTS IN THE LOWER 30S ARE CONCERNING...AND I UNDERCUT GUIDANCE BY ABOUT 2-3 DEGREES. 850MB TEMPERATURES DROP INTO THE -4 TO -6C RANGE JUST BEFORE SUNRISE TOMORROW MORNING...WITH CRITICAL THICKNESSES BARELY DROPPING INTO THE FAVORED RANGE FOR SNOW DEVELOPMENT IN THE SNOW BELT. 900MB OMEGA AND SURFACE CAPES WOULD POINT TOWARD A FEW SCATTERED SNOWFLAKES MIXING IN WITH SOME LAKE EFFECT RAIN SHOWERS DURING THE DAY TOMORROW...AND STUCK CLOSE TO PREVIOUS SHIFTS FORECAST WITH A CHANCE OF SNOW SHOWERS EAST OF A CLE-CAK LINE. BOUNDARY LAYER TEMPERATURES SHOULD REBOUND INTO THE LOW TO MID 40S TOMORROW AFTERNOON...AND WILL HOLD OFF ON ANY MENTION OF ACCUMULATIONS. 850MB RIDGE MOVES EAST OF THE FORECAST AREA BY FRIDAY MORNING...WARM ADVECTING +2 TO +6 C AIR ACROSS THE ENTIRE FORECAST AREA. DRIED OUT EVERYBODY BY FRIDAY MORNING AND SENT TEMPERATURES BACK INTO THE LOW 50S IN NW PA...AND THE UPPER 50S NEAR TOLEDO AND FINDLAY. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... A RATHER STRONG RIDGE IS FORECAST TO SET UP OVER THE EASTERN CONUS FOR THE FIRST HALF OF THE WEEKEND...WITH A FAIR AMOUNT OF AGREEMENT BETWEEN THE GFS/ECMWF/CMC THROUGHOUT THE EXTENDED. THE STALLED UPPER LOW CURRENTLY LOCATED OFF THE COAST OF CALIFORNIA IS EXPECTED TO COME ONSHORE AND EJECT OUT OF THE FOUR CORNERS REGION SATURDAY AFTERNOON...WHILE ANOTHER SHORTWAVE EMBEDDED WITHIN THE NORTHERN JET STREAM ALONG THE MONTANA/CANADA BORDER IS EXPECTED TO DIVE TO THE SOUTHEAST. THE SYSTEMS SHOULD PHASE IN THE NORTHERN PLAINS LATE SATURDAY AND MOVE INTO THE FORECAST AREA SUNDAY MORNING...DRAGGING A COLD FRONT THROUGH THE REGION SUNDAY AFTERNOON. MREF ENSEMBLES SEEM TO BE IN AGREEMENT WITH THIS SOLUTION...AND IVE BUMPED UP POPS ON SUNDAY A LITTLE BIT AS CONFIDENCE IS INCREASING. THE PATTERN IS EERILY REMINISCENT OF THE CURRENT SYNOPTIC SITUATION...HOWEVER AT THIS POINT...THE LACK OF MOISTURE SHOULD PRECLUDE A WIDESPREAD SEVERE EVENT WITH THE FROPA. A BROAD AREA OF NORTHWESTERLY FLOW ALOFT SETS UP ACROSS THE EASTERN CONUS FROM MONDAY ONWARD WITH A SERIES OF QUICK MOVING SHORTWAVES EXPECTED TO MOVE ACROSS THE LAKES THROUGH THE FIRST HALF OF THE WEEK. RIGHT NOW IT LOOKS LIKE HIGH PRESSURE SHOULD MOVE THROUGH THE OHIO VALLEY ON MONDAY AND KEEP CONDITIONS DRY...HOWEVER ANOTHER NORTHERN STREAM SYSTEM WILL BLAST THROUGH THE AREA ON TUESDAY AND BRING ANOTHER CHANCE OF RAIN. THE REPETITION CONTINUES WITH A RIDGE ON WEDNESDAY...AND WHILE NOT IN THE FORECAST QUITE YET...ANOTHER LOW NEXT THURSDAY. FOR TEMPS...DID NOT STRAY MUCH FROM 00Z MEX WHICH CONTINUES TO LOOK REASONABLE. && .AVIATION(18Z-18Z)... TSTMS NEAR WARM FRONTAL BOUNDARY MOVG EAST OF FA. WATER VAPOR SHOWING PLENTY OF DRYING OVER THE LAKE AND THAT WAS THE FUEL FOR THE THUNDERSTORMS. ATTM CDFNT ENTERING WESTERN OHIO AND MOVING RAPIDLY EAST. VISIBLE SATELLITE PICTURE SHOWING CLOUDS DECREASING NEAR THE FRONT BUT NO MUCH CONVECTION. ONCE THE FRONT MOVES THROUGH THE CLOUDS WILL DECREASE THEN SC WILL REDEVELOP WITH SOME SHOWERS FOR THE LAKE EFFECT AREAS. SNOW AND RAIN SHOWERS WILL OCCUR IN THE SNOW BELT AREAS THURSDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...GALE WARNING LAKE ERIE THIS AFTERNOON THROUGH THURSDAY MORNING. WIND ADVISORY CUYAHOGA...LAKE...GEAUGA...AND ASHTABULA COUNTIES TIL 9PM EST TONIGHT. .PA...GALE WARNING LAKE ERIE THIS AFTERNOON THROUGH THURSDAY MORNING. WIND ADVISORY ERIE AND CRAWFORD COUNTIES TIL 9PM EST TONIGHT. && SHORT TERM/UPDATE...LEINS LONG TERM...LEINS AVIATION...KIELTYKA
Hazardous weather outlook, Nov 9, 7:45 AM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH...CORRECTED 745 AM EST WED NOV 9 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101130- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING- MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE- 745 AM EST WED NOV 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR NORTHEAST OHIO AND NORTHWEST PA... LEZ142>149-162>169-101130- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE- 745 AM EST WED NOV 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN LAKE ERIE TODAY. ALSO GALES ARE EXPECTED TO DEVELOP ON LAKE ERIE THIS AFTERNOON AND CONTINUE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Nov 9, 11:45 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1145 AM EST WED NOV 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM HAIL ERIE 42.13N 80.09W
11/09/2005 0.75 INCH ERIE PA OFFICIAL NWS OBS
&&
KIELTYKASpecial weather statement, Nov 9, 2:55 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 255 PM EST WED NOV 9 2005 OHZ011>014-089-PAZ001>003-092200- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD- INCLUDING THE CITIES OF...CLEVELAND...MENTOR...CHARDON... JEFFERSON...ASHTABULA...ERIE...EDINBORO...MEADVILLE 255 PM EST WED NOV 9 2005 GUSTY WINDS WILL ACCOMPANY THE PASSAGE OF A COLD FRONT ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA LATE THIS AFTERNOON. AS THE COLD FRONT SWEEPS ACROSS THE AREA LATE THIS AFTERNOON THE WINDS WILL GUST TO 40 MPH AND NEAR THE LAKESHORE THE WINDS COULD BRIEFLY GUST TO NEAR 45 MPH. A FEW LIMBS AND EVEN A FEW POWER LINES COULD COME DOWN. KIELTYKA
Special weather statement, Nov 9, 3:21 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 321 PM EST WED NOV 9 2005 OHZ020>023-029>033-038-047-092230- MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK- MAHONING-HOLMES-KNOX- INCLUDING THE CITIES OF...MEDINA...AKRON...RAVENNA...WARREN... MANSFIELD...ASHLAND...WOOSTER...CANTON...YOUNGSTOWN... MILLERSBURG...MOUNT VERNON 321 PM EST WED NOV 9 2005 GUSTY WINDS WILL ACCOMPANY THE COLD FRONT AS IT MOVES ACROSS THE REGION LATE THIS AFTERNOON AND INTO THE EARLY EVENING. AS THE COLD FRONT MOVES THROUGH WINDS WILL BRIEFLY GUST TO AROUND 40 MPH. OTHERWISE THIS EVENING THE WIND GUSTS WILL BE UP TO 35 MPH. AN ISOLATED POWER LINE OR TREE LIMB MAY COME DOWN. KIELTYKA
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 11:29 AM EST | Severe Thunderstorm Warning | CLE | Erie | 61 min |
| Nov 9, 3:50 PM EST | Wind Advisory | CLE | Crawford, Erie | 5 hr |
| Nov 9, 5:05 PM EST | Severe Thunderstorm Warning | CLE | Crawford | 40 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.